Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 259, NWS Des Moines, IA

June 14, 2004Madison County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2004, 2:46 AM CDT for Madison County, Warren County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2004, 2:46 AM CDT (07:46 UTC)
Expired
Jun 14, 2004, 3:30 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 54 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:04 AM CDTHAIL 1Truro, IA
Jun 14, 3:08 AM CDTHAIL 0.88New Virginia, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WUUS53 KDMX 140746
SVRDMX
IAC121-181-140830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
246 AM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA
  SOUTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 330 AM CDT

* AT 245 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST PERU...OR ABOUT 30 MILES SOUTHWEST OF
  DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR EAST PERU AROUND 250 AM...
  NEAR TRURO AROUND 255 AM...
  5 MILES SOUTH OF ST. CHARLES AROUND 300 AM...
  NEAR NEW VIRGINIA AROUND 310 AM AND
  7 MILES WEST OF LACONA AROUND 330 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT.

LAT...LON 4132 9419 4117 9417 4117 9333 4129 9336

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:58 PM CDT, 11 hours 48 minutes earlier.

Area forecast discussion, Jun 13, 2:58 PM CDT, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CDT SUN JUN 13 2004

.DISCUSSION...
MAIN FORECAST CONCERNS INCLUDE CONVECTIVE TIMING/TRENDS/PLACEMENT
AND HEAVY RAIN POTENTIAL THROUGH MID WEEK. FOR THIS EVENING...I
EXPECT MAIN AREA OF STORMS TO BE OVER SOUTHEAST HALF TO THIRD OF
FORECAST AREA. MOISTURE STILL RECOVERING FROM LAST NIGHTS STORMS SO
CONVECTION SHOULDNT BE AFFECTING OUR CWA UNTIL AROUND 5 PM OR SO.
SOME 1-2 INCH HAIL IS POSSIBLE...ALONG WITH A FEW 60 MPH GUSTS WITH
INVERTED-V TYPE SOUNDINGS. OVERNIGHT...FOCUS WILL SHIFT TO NORTHERN
IOWA WITH A STRONGER S/W NOW ACROSS THE HIGH PLAINS. MCS POSSIBLE
AFTER MIDNIGHT...BUT SVR AND FF THREAT SHOULD BE ISOLATED. LOOKING
AHEAD...SHORT RANGE MODELS HAVE PICKED UP ON RECENT TREND OF SHOVING
OUTFLOW AND PRECIP FARTHER TO THE SOUTH. SPC HAS SHOVED SLT RISK
INTO FAR SOUTHERN IA FOR MONDAY. WL KEEP LOW POPS IN SOUTH AND EAST
FOR STORMS ALONG COLD FRONT DURING THE MORNING...BUT THE BOUNDARY
AND SVR THREAT SHOULD BE IN MISSOURI DURING PEAK AFTERNOON HEATING.
CONVECTION EXPECTED TO STAY SOUTH AND WEST OF THE FORECAST AREA
MONDAY NIGHT...BUT WL HANG ON TO POPS SOUTH TO COVER GFS
SCENARIO...ALTHOUGH THAT MODEL IS ALSO TRENDING FARTHER SOUTH WITH
PRECIP.

A WARM FRONT LIFTING NORTH INTO THE STATE WILL BE THE FOCUS FOR
SEVERE WEATHER AND HEAVY RAIN TUESDAY INTO WEDNESDAY. MOST LOCATIONS
ACROSS CENTRAL IOWA COULD RECEIVE 1 TO 2 INCHES THROUGH THE
PERIOD...LOCALLY 3 TO 4...WITH SEVERAL THUNDERSTORM COMPLEXES. ALL
MODES OF SEVERE WEATHER POSSIBLE.

THE EXTENDED PERIOD (THURS-SUN) SHOULD BE MAINLY DRY WITH THE
EXCEPTION OF FRIDAY AFT/NITE IN THE SOUTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Jun 13, 3:40 PM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN JUN 13 2004

IAZ004>007-015>017-023>028-033>039-044>050-141100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
340 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...ALONG AND NORTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA
AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE
MAIN THREATS BEING LARGE HAIL AND STRAIGHT LINE WINDS TO 60 MPH.
THUNDERSTORMS ARE EXPECTED TO PROGRESS SOUTH AND EAST ACROSS THE
AREA DURING THE EARLY MORNING HOURS...BEFORE PUSHING INTO SOUTHERN
IOWA LATER MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND.  THE
GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY
NIGHT.  RAINFALL AMOUNTS ARE A POTENTIAL THREAT AS WELL. 1 TO 2 INCH
AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES.  LISTEN
FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE MAINLY AFTER MIDNIGHT TONIGHT...AND
AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT.

IAZ057>062-070>075-081>086-092>097-141100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
340 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS CENTRAL
AND SOUTHERN IOWA THIS EVENING. ISOLATED SEVERE STORMS ARE
POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. ISOLATED STRAIGHT
LINE WIND GUSTS AROUND 60 MPH ARE ALSO POSSIBLE. OVERNIGHT...MAINLY
AFTER 4 AM...THUNDERSTORMS WILL PUSH SOUTH INTO THE AREA FROM
NORTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THIS
ACTIVITY...WHICH THE SEVERE POTENTIAL POSSIBLY LINGERING THROUGH
THE MORNING MONDAY IN SOUTHERN IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND.  THE
GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY
NIGHT.  HEAVY RAINFALL IS A POTENTIAL THREAT AS WELL. 1 TO 2
INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES.
LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL MIDNIGHT TONIGHT...AND
POSSIBLY FROM 4 TO 10 AM MONDAY. SPOTTER ACTIVATION IS POSSIBLE AGAIN
TUESDAY AFTERNOON AND TUESDAY NIGHT.

KINNEY

In the hours before

Special weather statement, Jun 13, 8:57 PM CDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
857 PM CDT SUN JUN 13 2004

IAZ057-058-070-071-081-092-140256-

...SEVERE THUNDERSTORM WATCH #461 THAT WAS IN EFFECT FOR THE COUNTIES
OF...

  ADAIR                 ADAMS                 AUDUBON
  CASS                  GUTHRIE               TAYLOR

WILL BE ALLOWED TO EXPIRE AT 9 PM.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:04 AM CDTSevere Thunderstorm WarningDMXMadison56 min
Jun 14, 4:17 AM CDTSevere Thunderstorm WarningDMXMadison43 min
Jun 14, 4:52 AM CDTSevere Thunderstorm WarningDMXAudubon23 min
Jun 14, 5:08 AM CDTSevere Thunderstorm WarningDMXGuthrie67 min
Jun 14, 5:11 AM CDTSevere Thunderstorm WarningDMXAudubon34 min
Jun 14, 5:32 AM CDTSevere Thunderstorm WarningDMXWapello43 min
Jun 14, 5:46 AM CDTSevere Thunderstorm WarningDMXDallas29 min
Jun 14, 6:33 AM CDTSevere Thunderstorm WarningDMXMarion27 min
Jun 14, 6:58 AM CDTSevere Thunderstorm WarningDMXMahaska32 min
Jun 14, 8:39 AM CDTSevere Thunderstorm WarningDMXClarke36 min
Jun 14, 8:45 AM CDTSevere Thunderstorm WarningDMXDecatur45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.